Public Release: 

Manganese in intravenous nutrition a problem for patients needing intestine transplants

University of Pittsburgh Medical Center

MIAMI, Sept. 11 - Intravenous feedings may do well to provide patients with small bowel failure their required daily nutrition, but its long-term use can cause their liver to fail and Parkinson's-like neurological symptoms, particularly in those patients who do develop liver problems. While the components of total parenteral nutrition (TPN) that contribute to liver failure remain a mystery, the tiniest amount of manganese typically added to TPN is responsible for the same kind of toxic effects on patients with liver failure as have been seen in miners with prolonged exposure to ore, in whom manganese poisoning was first described.

Removing manganese from TPN formulas can reverse these neurological deficits,Karen Laughlin, PharmD, of the University of Pittsburgh Medical Center's Thomas E. Starzl transplantation Institute, will report at the VIII International Small Bowel Transplant Symposium being held Sept. 11 - 13 at the Sheraton Bal Harbour in Miami Beach, Fla.

"Every patient being evaluated for intestinal transplantation should have routine tests to determine the level of manganese in their blood. We have found it essential to perform these profiles and we adjust the TPN accordingly," said Dr. Laughlin, assistant professor in the department of pharmacy and therapeutics, University of Pittsburgh School of Pharmacy, and clinical pharmacist with the Starzl Transplantation Institute's Center for Intestinal Rehabilitation and Transplantation.

"High manganese levels present a bigger problem than one would think," she added.

Of 59 TPN-dependent patients who were evaluated for intestine, liver/intestine or multivisceral transplantation at the University of Pittsburgh, 46 patients, or 78 percent, had elevated levels of manganese. Most of these patients - 34 of the 46 - had significant complications involving their liver. In contrast, only two of 13 patients with normal manganese levels had any liver problems, which also were milder in comparison.

Manganese is an essential trace element necessary for good nutrition and contained in unrefined cereals and green leafy vegetables. As such, it is a staple ingredient in most TPN formulas.

"I would surmise that most pharmacists and providers of TPN are not aware of the possible development of manganese toxicity in patients with short gut syndrome who require long-term TPN therapy. Therefore, it is not surprising that many of our new patients who have been on a standard TPN formula containing manganese have, over time, developed a host of neurological symptoms," Dr. Laughlin said.

Symptoms of manganese poisoning include delayed thinking, difficulty concentrating, tremors and rigid or stiff movements of the arms and legs.

About 25 percent of adult patients and 45 percent of pediatric patients on long-term TPN develop liver failure, which can occur within a few months to several years from when therapy began.

Most often, the TPN will cause blockages within the bile duct system of the liver, which as a result, make it difficult for manganese and other toxins to be adequately excreted. With successful intestinal transplantation and resumption of normal function of the intestine, the risk of manganese toxicity and other associated TPN problems are reversed or totally eliminated.

The University of Pittsburgh Medical Center's Thomas E. Starzl Transplantation Institute is considered a pioneering center for intestinal transplants. Surgeons there have performed 259 intestine transplants since May 1990 - the largest experience of any center in the world - and have developed many of the surgical techniques and medical management approaches that have made transplants of the intestine alone or in combination with the liver and other organs both feasible and increasingly more successful.

###

kg-09/08/03

CONTACT:
Lisa Rossi (Cell- 412-916-3315)
Maureen McGaffin
PHONE: 412-647-3555
FAX: 412-624-3184
E-MAIL: RossiL@upmc.edu
McGaffinME@upmc.edu

Disclaimer: AAAS and EurekAlert! are not responsible for the accuracy of news releases posted to EurekAlert! by contributing institutions or for the use of any information through the EurekAlert system.